A website to provide support for people who have or have had any type of cancer, for their caregivers and for their family members.
Page 1 of 2 12 LastLast
Results 1 to 10 of 14

Thread: Red rash on the head

  1. #1
    Senior User
    Join Date
    May 2014
    Posts
    448

    Red rash on the head

    I am in the second cycle of the rceop regimen for partially transformed follicuar lymphoma. I lost my hair and discovered red patches on the back of my head. Can Follicular lymphoma spread like cutaneous type or is it some infection? I just noticed yesterday.
    It's very slightly itchy.
    66y female, dx @43 in 1992 - DLBCL (aggressive lymphoma) CHOP x 6, rads x 20. 2007- Follicular Lymphoma (FL) grade1-2, stage 2, rads x 20. 2013 relapsed FL, grade 1-2, stage 4. R-bendamustine x 6. Finished Jan 2015. Rituxan maintenance till 2017. 11/2014 bladder cancer, surgery end of Jan 2015.

  2. #2
    Super Moderator Top User po18guy's Avatar
    Join Date
    Feb 2012
    Posts
    10,310
    Since lymphocytes are active in all organs, dermal involvement is possible in all lymphomas. Don't have the numbers up, but cutaneous follicular lymphoma would seem to be extremely rare, as the vast majority of cutaneous lymphomas are T-cell types. I suspect that it may be a form of immune/allergic reaction - the Rituxan, perhaps? A skin punch biopsy might reveal the cause, but might also only muddy the waters. For example, elevated eosinophils in the biopsy sample would tend to point toward an allergic response, but the finding is not always decisive.

  3. #3
    Senior User
    Join Date
    May 2014
    Posts
    448
    Thanks. Hopefully it's not lymphoma. I was so disappointed yesterday when I found the rash, as I am in the second cycle of treatment. BTW, how fast the lymphoma rash spreads on skin? I though it was a small patch a couple of weeks ago that I discarded. I wear a scarf on my head and was not aware of it spreading this fast.
    66y female, dx @43 in 1992 - DLBCL (aggressive lymphoma) CHOP x 6, rads x 20. 2007- Follicular Lymphoma (FL) grade1-2, stage 2, rads x 20. 2013 relapsed FL, grade 1-2, stage 4. R-bendamustine x 6. Finished Jan 2015. Rituxan maintenance till 2017. 11/2014 bladder cancer, surgery end of Jan 2015.

  4. #4
    Super Moderator Top User po18guy's Avatar
    Join Date
    Feb 2012
    Posts
    10,310
    Experienced rather than expert, but allergic reactions occur and spread rather quickly - particularly systemic reactions versus say, inhaled or skin contact allergens. Even cutaneous T-Cell Lymphoma, very aggressive when systemic, is indolent in the skin, so i would think a bit of comfort may be found there. I see the Doxorubicin was removed - I was ready to blame that. However, many have serious Rituxan reactions, but you might be experiencing a milder, perhaps more chronic form. I would not place skin reactions beyond any of the other drugs you are receiving, but "R" stands out to me.

    If doctor does not have an early appointment, "I" would try 25 or 50 mg of benadryl. At best, it will cause the skin reaction to lessen or resolve. At worst, you'll get some rest. At next appointment, if at all possible (beg and plead?), see if your hematologist can have a dermatologist take a quick look. I do not know if that is even possible under HealthCanada, but worth asking about for peace of mind.

  5. #5
    Senior User
    Join Date
    May 2014
    Posts
    448
    Thank you for your suggestions. I will definitely try Benadryl. I started a hydrocortisone cream. Interestingly they give me hydrocortisone infusion every time before my rituximab injection. They give it now always with rituximab as most people have reactions. Maybe it's not enough for me. I will try Benadryl. Thanks.

  6. #6
    Super Moderator Top User po18guy's Avatar
    Join Date
    Feb 2012
    Posts
    10,310
    I have been experimenting with anti-histamines in an attempt to identify the source of what may be GvHD, or may be allergies, as my donor has numerous food, medicine and environmental allergies. I take generic Zyrtec, but the university allergist told me to take 4 per day, rather than one, as manufacturer dosing is very conservative. OK. I also have been using Chlorpheniramine along with it. At its worst, I added 25mg Benadryl and it seems to have helped. I am on so many medications as prophylaxis that we have been reducing or replacing one at a time in a search for answers.

    I would think that the Benadryl would help isolate the cause, since even skin punch biopsies are not conclusive. The catch 22 is that when we are immune suppressed, either intentionally, or while in chemo, allergy testing would not provide an accurate picture.

  7. #7
    Senior User
    Join Date
    May 2014
    Posts
    448
    Thanks. It looks like the rash is less inflamed. I started the third cycle of chemo and I'm getting iv hydrocortisone and oral prednisone and Benadryl. I am wondering why it's getting better so slowly. I also use 1% hydrocortisone cream. When I had a rash from rituximab during my first ever infusion they stopped it and gave me iv hydrocortisone, the rash was gone in one hour. It was a full body rash, much more severe. This one looks different. I suppose some other drug causes this particular rash.

  8. #8
    Super Moderator Top User po18guy's Avatar
    Join Date
    Feb 2012
    Posts
    10,310
    Allergic rashes tend to resolve quickly. It could be one of the less common side effects of treatment. IME, those resolve more slowly, as their causation is different. As to a topical, you might ask for something a little more potent, as it is only a topical, and absorption is lower. I have been given clobetasol in both foam and cream versions. That is a class 1 steroid and is basicaly the strongest topical form available. When even that does not substantially reduce my skin manifestations, there is clearly a different cause.

  9. #9
    Senior User
    Join Date
    May 2014
    Posts
    448
    Thanks. On Monday I have a CT scan, then in a week I have my next appointment with my onc. Maybe she will send meto see a dermatologist.

  10. #10
    Super Moderator Top User po18guy's Avatar
    Join Date
    Feb 2012
    Posts
    10,310
    Almost hesitate to mention this, but a skin punch biopsy might be in order to eliminate the possibility of a cutaneous lymphoma.

 

Similar Threads

  1. CT with contrast ...RASH?
    By studybug in forum Lymphoma - Hodgkin's and Non-Hodgkin's Lymphoma Forum
    Replies: 6
    Last Post: 06-25-2006, 09:28 AM
  2. Striking red rash like bruise, small lump in lower leg
    By mannvenn in forum Melanoma and Skin Cancer Forum
    Replies: 0
    Last Post: 04-21-2006, 02:14 AM
  3. Radiation Rash
    By Marion in forum Breast Cancer Forum
    Replies: 7
    Last Post: 02-06-2005, 02:27 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •